Arkansas, 2009

Flash Flood and Hail in Arkansas, September 4, 2009

September 4, 2009 · NWS MEG · 2 events in 1 county or zone

Isolated showers and thunderstorms developed over Eastern Arkansas during the afternoon and early evening hours of September 4, 2009 due to daytime heating. Some of the storms became severe and produced large hail and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Isolated showers and thunderstorms developed over Eastern Arkansas during the afternoon and early evening hours of September 4, 2009 due to daytime heating. Some of the storms became severe and produced large hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 4, 2:38 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Sep 4, 2:38 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
338 PM CDT FRI SEP 4 2009

.DISCUSSION...SATELLITE/UPPER AIR PROFILER TRENDS THIS AFTERNOON
PLACE A MCV /UPPER LEVEL DISTURBANCE/ ACROSS SOUTHWEST MISSOURI.
THIS MESOSCALE FEATURE IS EMBEDDED WITHIN A BROAD UPPER LEVEL
TROUGH AXIS ACROSS THE EASTERN HALF OF THE UNITED STATES THIS
AFTERNOON. TEMPERATURES ACROSS THE MID SOUTH THIS AFTERNOON ARE IN
THE LOWER 80S ACROSS MOST LOCATIONS WITH A FEW READINGS IN THE
MIDDLE 80S ACROSS NORTH MISSISSIPPI WHERE RAIN HAS NOT OCCURRED
THUS FAR TODAY. CONVECTIVE CHANCES ARE THE PREDOMINANT CHALLENGE
IN THIS AFTERNOON/S FORECAST PACKAGE.

REGIONAL WSR-88D RADAR TRENDS THIS AFTERNOON SHOW ADDITIONAL
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED MAINLY ACROSS AREAS NORTH
OF I-40 AS DAYTIME INSTABILITY HAS COMBINED WITH AN APPROACHING
MESOSCALE CONVECTIVE VORTEX ACROSS SOUTHWEST MISSOURI. BEST
CHANCES FOR SHOWERS AND THUNDERSTORMS TONIGHT WILL BE MAINLY
ACROSS PORTIONS OF NORTHEAST ARKANSAS AND PORTIONS OF THE
MISSISSIPPI RIVER DELTA. ANTICIPATE THAT OVERALL CONVECTIVE
ACTIVITY SHOULD DIMINISH WITH THE LOSS OF DAYTIME HEATING AFTER
SUNSET. UNTIL EARLY EVENING A THUNDERSTORM OR TWO MAY BECOME
STRONG WITH WINDS AND LOCALLY HEAVY RAINFALL AS THE MAIN THREATS.

NAM/GFS/ECMWF INDICATE OVERALL UPPER LEVEL SYNOPTIC PATTERN WILL
NOT CHANGE MUCH OVER THE WEEKEND THROUGH NEXT TUESDAY AS A SERIES
OF UPPER LEVEL SHORTWAVES ROTATE THROUGH THE BROAD UPPER LEVEL
TROUGH. AS A RESULT...KEPT CHANCE POPS GOING THIS WEEKEND THROUGH
TUESDAY OF NEXT WEEK. BEYOND TUESDAY...LONG RANGE MODELS ARE IN
SOME DISAGREEMENT WITH TIMING/PLACEMENT OF UPPER LEVEL FEATURES
BUT TREND TOWARDS THE EXISTING UPPER LEVEL TROUGH AXIS BEING
REINFORCED BY ANOTHER TROUGH TOWARDS THE END OF THE PERIOD.
CONSEQUENTLY...KEPT ISOLATED RAIN CHANCES THROUGHOUT THE LONG
RANGE FORECAST.

CJC

&&

.AVIATION...
18Z TAFS

SMALL CLUSTER OF SHOWERS AND THUNDERSTORMS MOVED THROUGH KMEM
EARLIER THIS MORNING AND WERE DISSIPATING NEAR KMKL AT DISCUSSION
TIME. MUCH OF AR WAS SUNNY THIS MORNING...ENHANCING THE LOW LEVEL
INSTABILITY AXIS WEST OF THE MS RIVER.

SHOWERS AND THUNDERSTORMS TO CONTINUE DEVELOPMENT OVER CENTRAL
AND NORTHEAST AR...INCLUDING THE KJBR AREA. EXPECT SOME
ENHANCEMENT IN THUNDERSTORM COVERAGE COURTESY OF A MIDLEVEL
SHORTWAVE LIFTING INTO MO FROM NORTHEAST OK. KMEM NOT OUT OF THE
TSRA CHANCES...BUT AT THIS POINT...ISOLATED MID AFTERNOON SHRA
APPEAR TO BE BETTER BET. LOW/MID LEVEL LAPSE RATES WILL BE
MARGINAL AT BEST OVER MUCH OF THE MIDSOUTH THIS AFTERNOON.

TONIGHT SHOULD BE A NEAR REPEAT OF LAST NIGHT...WITH ISOLATED
OVERNIGHT SHRA AND OCCASIONAL LIFR CONDITIONS AT KMKL.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  66  86  67  85 /  20  50  30  50
MKL  61  83  63  83 /  10  40  30  50
JBR  64  82  64  82 /  30  60  40  50
TUP  62  86  65  86 /  10  30  30  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 4, 2:41 PM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
341 PM CDT FRI SEP 4 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-051100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
341 PM CDT FRI SEP 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A STRONG THUNDERSTORM OR TWO IS POSSIBLE TONIGHT ACROSS PORTIONS OF
THE MISSOURI BOOTHEEL...EAST AND NORTHEAST ARKANSAS. WINDS TO 50 MPH
AND LOCALLY HEAVY RAINFALL ARE THE MAIN THREATS FOR ANY THUNDERSTORM
WHICH BECOMES STRONG.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 4, 1:56 PM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
256 PM CDT FRI SEP 4 2009

ARZ035-042045-
CROSS AR-
256 PM CDT FRI SEP 4 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTH CENTRAL CROSS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES NORTH OF VILLAGE CREEK STATE PARK AT
256 PM CDT. THE STORM WAS NEARLY STATIONARY.

VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS THUNDERSTORM.

PEOPLE IN CROSS COUNTY...INCLUDING LOCATIONS NEAR VILLAGE CREEK STATE
PARK...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 345 PM CDT.
Special weather statement, Sep 4, 2:03 PM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
303 PM CDT FRI SEP 4 2009

ARZ027-042030-
POINSETT AR-
303 PM CDT FRI SEP 4 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHWESTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING DIME SIZE HAIL AND 45 TO 55 MPH
WINDS WAS LOCATED 3 MILES SOUTH OF WALDENBURG AT 303 PM CDT. THE
STORM WAS NEARLY STATIONARY.

PEOPLE IN POINSETT COUNTY SHOULD MONITOR THIS STORM CLOSELY THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 330 PM CDT.
Special weather statement, Sep 4, 2:29 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
329 PM CDT FRI SEP 4 2009

ARZ027-042115-
POINSETT AR-
329 PM CDT FRI SEP 4 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHWESTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING DIME SIZE HAIL AND 45 TO 55 MPH
WINDS WAS LOCATED 3 MILES SOUTHEAST OF WALDENBURG AT 328 PM
CDT...MOVING NORTHEAST AT 5 MPH.

VERY HEAVY RAIN WILL OCCUR WITH THIS THUNDERSTORM. A FLASH FLOOD
WARNING IS ALSO IN EFFECT FOR SOUTHWESTERN POINSETT COUNTY.

PEOPLE IN POINSETT COUNTY SHOULD MONITOR THIS STORM CLOSELY THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 415 PM CDT.
Special weather statement, Sep 4, 3:16 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
416 PM CDT FRI SEP 4 2009

ARZ027-035-042145-
CROSS AR-POINSETT AR-
416 PM CDT FRI SEP 4 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTH CENTRAL CROSS COUNTY IN EASTERN ARKANSAS...
  CENTRAL POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER CHERRY VALLEY AT 416 PM CDT...MOVING
NORTHEAST AT 5 MPH.

PEOPLE IN CROSS AND POINSETT COUNTIES...INCLUDING LOCATIONS NEAR
HARRISBURG...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 445 PM CDT.

TLSJR
Special weather statement, Sep 4, 3:49 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
449 PM CDT FRI SEP 4 2009

ARZ035-036-042230-
CROSS AR-CRITTENDEN AR-
449 PM CDT FRI SEP 4 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  EASTERN CROSS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER PARKIN AT 449 PM CDT...MOVING NORTHEAST AT
5 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CRITTENDEN AND CROSS COUNTIES...INCLUDING LOCATIONS NEAR
EARLE AND PARKIN...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 530 PM CDT.
Special weather statement, Sep 4, 4:01 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
501 PM CDT FRI SEP 4 2009

ARZ018-026-042230-
CRAIGHEAD AR-GREENE AR-
501 PM CDT FRI SEP 4 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  SOUTH CENTRAL GREENE COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER BONO AT 501 PM CDT...MOVING EAST AT 10
MPH.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CRAIGHEAD AND GREENE COUNTIES...INCLUDING LOCATIONS NEAR
BONO...BROOKLAND AND LAKE FRIERSON STATE PARK...SHOULD MONITOR THIS
STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 530
PM CDT.

TLSJR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Cross

When
September 4, 4:30 PM CST to 4:35 PM CST
Where
Cross County, 0.82 mi ENE of Parkin
Measured
0.75 in hail
Reported by
Public
Coordinates
35.273, -90.556

Flash Flood, Cross

When
September 4, 4:30 PM CST to 6:30 PM CST
Where
Cross County, Parkin to 0.76 mi S of Parkin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.270, -90.570

Heavy rain flooded streets in downtown Parkin. A viaduct underneath the railroad tracks was also closed due to flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196036, 196040.